Opioid addiction kills as many Americans today as firearms, according to Dr. Richard Haber. “Opioid overdoses caused 72,000 deaths [in the United States] last year,” said the medical director of Jewish Community Services’ Outpatient Mental Health Center.

Dr. Haber served as keynote speaker at the first of a two-part series titled “Understanding Addiction and Recovery,” which was held in the community room of the Park Heights Jewish Community Center on Oct. 9. Approximately 50 people attended the two-hour gathering.

The series is co-sponsored by Jewish Community Services, Sol Levinson & Bros., the Edward A. Myerberg Center, the Baltimore Board of Rabbis, The Associated: Jewish Community Federation of Baltimore and Jmore.

“The goal of tonight is to assist those with chemical dependency, families whose loved ones have chemical dependency, those who want to reduce the risk that their kids will get involved in drugs, and also to deal with the unique challenges this presents for those of us in the Orthodox community,” said Howard Reznick, JCS’s manager of prevention and education.

After making introductory remarks, Reznick introduced Dr. Haber, who gave a PowerPoint presentation titled “Understanding the Disease of Addiction.” While speaking generally about substance use, Dr. Haber focused primarily on opioid addiction.

Dr. Haber said deaths from opioids, such as heroin, have skyrocketed due to the fact that much of the heroin sold today is laced with Fentanyl. “We call Fentanyl a ‘super-opioid,'” he said. “It is 50 times more toxic than heroin.”

Dr. Haber said many people become addicted to opioids after their physicians prescribe painkillers such as codeine, oxycodone and morphine to treat pain following surgery. “Opioids help the body to heal, but when they’re taken for more than a few days, they can be very dangerous,” he said.

Speaking about the biological bases of substance abuse disorders, Dr. Haber explained how addiction transforms the brain.

“The brain scans of patients with active addiction show predictable changes in function compared with members of the control group,” he said. When a drug like heroin is introduced to the body, he said, the brain is flooded with the neurotransmitter dopamine which provides a pleasurable feeling that the addict craves.

Dr. Haber said substance users with family histories of addiction are predisposed to the disease. Similarly, those with a predisposition to addiction are likely to become dependent on drugs more quickly than others, he said.

Stigma continues to be a problem that plagues addicts and their families, said Dr. Haber. Despite all that is known in contemporary society about addiction, he said many people still differentiate between addictions and other illnesses.

“We want to see addiction viewed the same as other behavioral medical conditions such as diabetes, high blood pressure and weight loss,” he said.

Dr. Haber stressed that medications, as well as participation in 12-step groups such as Alcoholics Anonymous or Narcotics Anonymous, are often helpful in supporting the recovery of addicts. He warned that without lifestyle changes, “frequent relapse is likely.”

Following Dr. Haber’s talk, participants were encouraged to attend one of three breakout sessions: “Building Resiliency in Our Children” facilitated by Susan Kurlander, health educator at JCS, and Larry Ziffer, a consultant on Jewish education for the Charles Crane Family Foundation; “The Unique Challenges of the Orthodox Family” with Reznick and Dr. Aviva Weisbord, executive director of the organization Shemesh; and “How Can We Help the Addict We Love?” with James Ryan, young adult program director at the Ashley Addiction Treatment facility in Havre de Grace.

The evening concluded with a discussion about the signs and symptoms of overdose and naloxone (Narcan) overdose response training by Vijay Ramisami, a trauma and tele-medicine fellow with the Baltimore City Health Department. Narcan is a safe drug that reverses overdoses.

Before demonstrating how to administer Narcan, Ramisami advised participants on how to recognize the symptoms of overdose. He said people who have overdosed are unresponsive; may exhibit discolored lips and fingernails; experience unusually heavy or shallow breathing or are not breathing at all; and usually have cold, clammy skin and small pupils.

When an overdose is suspected, Ramisami advised participants to first try to wake the person by yelling at or shaking them. If the person remains unresponsive, 911 should be called and Narcan should be administered.

“Addiction Treatment Options,” the second installment of the series, will be held Oct. 23 from 7-9 p.m. at the Owings Mills JCC, 3506 Gwynnbrook Ave. The event will include a keynote address by Dr. Marc Fishman, a member of the faculty of the Department of Psychiatry and Behavioral Sciences at the Johns Hopkins University School of Medicine, and a panel discussion on different paths to recovery. Narcan overdose response training will follow the presentation.

For information about addiction resources, visit jcsbaltimore.org or call 410-466-9200. To view a demonstration on how to administer Narcan, visit dontdie.org.